Saturday, 8 August 2009
Beware! Hair dye may induce jaundice
By Syed Akbar
Hyderabad, Aug 6: City health experts have come across a rare case of a woman developing jaundice after using a hair dye.
The 33-year-old woman, otherwise healthy, developed skin lesions and hepatitis (jaundice)two days after she used a new hair dye. She had abnormal liver profile after she used the dye.
Doctors at the city-based Asian Institute of Gastroenterology, who treated the woman, found that she had acute hepatitis. Further study by the AIG team led by Dr D Nageshwar Reddy revealed that she had developed drug-induced jaundice, which is quite a rare case in medical history.
Hair dye contains various mutagenic (that bring change in genetic setup) and carcinogenic (cancer-causing)chemicals and is examined as a risk factor for various malignancies. Though hair dye causes skin problems in some persons, it is rare that it induces jaundice.
THE FACTS ABOUT HAIR DYE
Hair dyes are of two types: Those made from natural materials and those prepared from chemicals. Hair dye containing natural material is comparatively harmless, though it may cause complications in certain cases.
Hair dye contains chemicals that damage the hair structure and scalp.
Hair dye contains substances that can bring about change in the genetic make-up
(mutations) or cause cancer (carcinogenic).
Hair dye generally causes contact dermatitis. Commonly available hair dyes contain
chemicals like Toluene-2, 5-diamine, resorcin, cetearyl alcohol and polyethylene glycol among others.
Chemicals present in the hair dye can be absorbed into the body through a wound, damaged skin or by aspiration of the spray during dyeing.
According to studies, about five per cent of permanent hair dyes users develop allergy. But only in rare cases the problem becomes severe.
It is better to undergo allergy sensitivity test every time.
Do not change the hair dye brand frequently. If you change, under allergy sensitivity patch test.
Women have sensitive skin than men. So women will have to be extra careful about the
Some of the precautions include applying hair dye for a few minutes without leaving it for longer periods; wearing gloves to protect the tender skin of palms; washing of hair after dyeing; and using of single hair dye without mixing different hair dyes.
"Hair dye-induced hepatitis is a rare condition. There is only one case of hair
dye-induced hepatitis reported in the literature," Dr Nageshwar Reddy said.
The AIG team conducted a number of tests to rule out various possibilities and finally arrived at a decision that the woman had developed jaundice because of the hair dye. "Because the patient had an allergic reaction, lymphocyte activation test was performed to study if the hair dye in question induced immune-mediated drug reaction leading to acute hepatitis," he said.
Results obtained in in vitro lymphocyte activity experiment strongly suggest that hair dye causes immune-mediated drug reaction in hypersensitive individuals.
Hair dye is a well-recognised cause of contact dermatitis. Routinely used hair dyes
contain multiple components viz Toluene-2, 5-diamine, resorcin, cetearyl alcohol, polyethylene glycol, etc. Chemicals of the hair dye can be absorbed into the body through a wound, damaged skin or by aspiration of the spray during dyeing.
The pathogenesis of drug-induced hepatotoxicity usually involves either the parent drug or its metabolite, which affects the hepatocytes directly or elicits an immune response, the AIG team noted in its study.
"The chronological course of the patient, allergic skin manifestations and in vitro
lymphocyte reactivity to hair dye supported hair dye-induced immune-mediated hepatitis. Liver biopsy was not performed as investigations supported
diagnosis and her liver functions improved after two weeks of cessation of hair dye."
Word Of The Day - Improve Your Knowledge
Word of the Day
|Definition:||Equipment, such as clothing, tools, or instruments, used for a specific purpose or task.|
Quote of the Day
Every traveler has a home of his own, and he learns to appreciate it the more from his wandering.